Author Topic: Audax with anticoagulants  (Read 1004 times)

Cycling Daddy

  • "We shall have an adventure by and by," said Don Q
Audax with anticoagulants
« on: December 23, 2014, 06:33:05 am »
Hi
I have always had unusual heart rhythms however it has just been noticed that I have developed slow AF.    This will almost certainly mean ramping up .anticoagulant treatment and I was wondering if anyone else has experience of the choices here.  Either I take Wafarin which means trying to eat a regular diet etc but can be reversed if I have an off and start bleeding.  Or I use one of the newer anticoagulants which need no regular blood test and no controlled diet but do take 8 hours or so to cease having an effect.   

I do not fancy my chances of managing a controlled regular diet much (24 hour garage... excuse me but can I have a 30 gram portion of spinach with my Ginsters) but then neither do I particularly want to exsanguinate.  There is obviously some difficult weighing up to do and I am seeking a range of opinions, mostly form health professionals.  However said HP's do not know what it is like half way between Penrith and Carlisle at  3.24 am. etc.   :facepalm: or if they do then they are probably lurking on this board.

Very happy to take PM's on this as well as replies.


L
Too much sanity may be madness. And maddest of all, to see life as it is and not as it should be.”
― Miguel de Cervantes Saavedra, Don Quixote

aregister

  • On entre OK, on sort KO
Re: Audax with anticoagulants
« Reply #1 on: December 23, 2014, 08:27:40 am »
You have PM

Re: Audax with anticoagulants
« Reply #2 on: December 23, 2014, 08:41:06 am »
I take warfarin. I don't have any issues with it whatsoever. I don't find diet affects it at all either to be honest- it's just a non issue apart from the pain in the arse having to get INR checked.

Sure, wounds bleed a bit more than normal and bruising look a little more speactacular, but I don't even think about it to be honest.

Basil

  • Um....err......oh bugger!
  • Help me!
Re: Audax with anticoagulants
« Reply #3 on: December 23, 2014, 08:47:59 am »
Warfarin here.
Although I rarely undertake long rides any more, I do have the usual issues with non stop bleeding from things like pedal strike and, as mentioned above, rather over spectacular bruising.
The biggest issue for me is the inconvenience of the constant monitoring.

At my next review I intend to ask my GP about dabigatran.
Quote from: Kim
And remember that friends who organise things on Facebook aren't proper friends anyway.

JamesBradbury

  • The before-ride picture is even worse
    • James Thinks
Re: Audax with anticoagulants
« Reply #4 on: December 23, 2014, 09:08:39 am »
Afraid I don't know much about the medical issues, but would it help your safety to team up with one or more people in a similar situation with a strict "ride together" plan. In the event of an off, would having someone nearby who knew exactly what to do be helpful?

Re: Audax with anticoagulants
« Reply #5 on: December 23, 2014, 09:22:33 am »
Perhaps I'm just too naive...... but I've had several crashes, broken a couple of bones, one involving a pretty severe smack on the head where I lost an hour or so and got ambulanced to hospital, another pretty major car accident (totally my fault!) and it really hasn't ever been an issue. With the head one I did get a CAT scan for internal bleeding, but they would have prob done that anyway as I was acting a bit of a loon trying to get naked in A&E reception ;) . I'm sure if something major happened then internal bleeding would need to be checked, but as far as I'm aware nothing else is different to anyone else.

There's no way it would ever stop me doing anything other than perhaps slicing my skin open to see what happened or banging my head against a wall multiple times. I really never think about it.

Grandad

  • Once upon a time
Re: Audax with anticoagulants
« Reply #6 on: December 24, 2014, 06:39:40 pm »
Quote
I take warfarin. I don't have any issues with it whatsoever. I don't find diet affects it at all either to be honest- it's just a non issue apart from the pain in the arse having to get INR checked.

Sure, wounds bleed a bit more than normal and bruising look a little more speactacular, but I don't even think about it to be honest.

+1

Re: Audax with anticoagulants
« Reply #7 on: December 24, 2014, 07:31:28 pm »
However said HP's do not know what it is like half way between Penrith and Carlisle at  3.24 am. etc.   :facepalm: or if they do then they are probably lurking on this board.


Err, that's probably me, then ....


I would agree with all the above. Best get on with life (and cycling) than worry about potential complications. Probably best to talk with your doctor about the pros and cons of warfarin and other anticoagulants.
I am often asked, what does YOAV stand for? It stands for Yoav On A Velo

Re: Audax with anticoagulants
« Reply #8 on: December 26, 2014, 07:36:56 pm »
Hello Cycling Daddy

I am nurse currently doing an Advanced Practice MSc. The current topic I am looking at is the coagulation cascade and how anticoagulants work. I've done a bit of audax as well.

You are aware of the benefit of anticoagulants in reducing clot formation balanced against the increased risk of bleeding and the use of coumarin anticoagulants, such as Warfarin v. the new NOACs. Diet is certainly important in maintaining a therapeutic clotting time when using coumarins, measured as INR (International Normalized Ratio) mainly in relation to the amount of Vitamin K in the diet, a component in the production of several clotting factors. I am not aware of any evidence to suggest an otherwise normal diet with a few minor interruptions, such as those on an audax would have any major effect on this. Probably the most important dietary advice is alcohol only in moderation or not at all!

Whichever anticoagulant is used though the major issue I see in your scenario is severe bleeding as a result of trauma. This bleeding could be obvious, in the case of a open fracture of a leg for instance or hidden, in the case of bleeding within the skull after a head injury. This increased bleeding would still be there whatever group of anticoagulants was being used. When coming to stop such bleeding though any health professional would want to know: a) you are anticoagulated and b) which medications (all of them) you are on. If you have a head injury and resulting cerebral bleeding you may not be in a position to alert anyone to your condition and meds. What would be of great benefit in this situation is an 'SOS' or medical bracelet/pendant to provide this information.

For what its worth I would not stop audax if I was anticoagulated and I would be happy using Warfarin. The risk of trauma is there whatever you do. I may though get my INR checked shortly after a long audax or any other change in lifestyle for that matter.

Good luck whatever you decide.

Addendum
You may find this link from the Atrial Fibrillation Association useful.
LEL & SR 2013. Getting my audax mojo back 2016

T42

  • Gaulois réfractaire
Re: Audax with anticoagulants
« Reply #9 on: December 26, 2014, 10:03:26 pm »
 :thumbsup:  :thumbsup:  :thumbsup:
I've dusted all those old bottles and set them up straight.